Symptoms of too much thyroxine.: Please can... - Thyroid UK

Thyroid UK
104,602 members121,410 posts

Symptoms of too much thyroxine.

Lordy40
Lordy40
26 Replies

Please can anyone help with symptoms of too much thyroxine. Would one of the signs be a noticeably larger neck than usual? 

26 Replies
oldestnewest
cjrsquared

I think that unlikely as an overdose of thyroxine would suppress the thyroid gland, reducing the production of thyroid hormones. It may be part of the disease process that is causing your hypothyroidism not the treatment.

Do you have a reason to think you are over medicated? If you have recent blood results I'm sure that some of the more knowledgeable members will be able to help.

2 likes
Reply
Lordy40
Lordy40
in reply to cjrsquared

I need to have tests done, so will book to get them done. I just noticed that since I've started taking 25mcg extra every day my neck and face seem bloated and enlarged. I take 125mcg one day and 150mcg the next. Thank you for your reply. 

1 like
Reply
Jazzw

How much levothyroxine are you taking? If it's anything less than 125mcg, overdose is very unlikely.

1 like
Reply
Lordy40
Lordy40
in reply to Jazzw

I'm taking 125mcg one day and 150mcg the next. 

Reply
shaws
shawsAdministrator

Make an appointment with GP and ask him to palpate your neck. I wonder if you are getting a goitre?

nhs.uk/Conditions/Goitre/Pa...

2 likes
Reply
Lordy40
Lordy40
in reply to shaws

Thank you for your rely I will make an appointment. 

Reply
Clutter

Lordy42, overmedication of thyroxine would show as low or suppressed TSH with above range FT4.  Symptoms are racing heart, palpitations, tremors, breathlessness, diarrhoea, irritability and anxiety but not, as far as I know, enlarged neck or goitre.

_______________________________________________________________________________

I am not a medical professional and this information is not intended to be a substitute for medical guidance from your own doctor. Please check with your personal physician before applying any of these suggestions.

3 likes
Reply
Lordy40
Lordy40
in reply to Clutter

Thank you, I don't have any of those symptoms, just enlarged neck and feeling hot more. 

Reply
Clutter
Clutter
in reply to Lordy40

Lordy40, heat intolerance can be a symptom too.  Have you had thyroid antibodies tested?  A Hashimoto's flare up can cause thyroid and neck swelling and can make you feel hot and fluey.

2 likes
Reply
Lordy40
Lordy40
in reply to Clutter

No I haven't had thyroid antibodies tested. I'll ask if I can have it done. I don't feel fluey but have noticed recently that I feel hot most of the time when others are cold and have the fan on at night where as before I felt the cold. 

Reply
Clutter
Clutter
in reply to Lordy40

Lordy40, check your FT4 too.  If it's high in range it might be too high for your comfort.

Reply
Chris1961
Chris1961
in reply to Clutter

I think I have this !! ... Had radioiodine 3 years ago .. In January I had a virus and have had a tickly cough , tight throat since ... Been on 100mg levothyroxine but feel I keep going hyper and hypo .. Some days I can't breath am gasping for air !! ... Had anyone else got this ?? I am gonna get my antibodies checked !! 

Reply
Clutter
Clutter
in reply to Chris1961

Chris1961,

Write a new post and include your thyroid results and ranges (figures in brackets after results) and members will advise whether you are optimally medicated.

The 'air hunger' you describe can be experienced when under medicated.  100mcg is a small dose for someone whose thyroid gland has been ablated.

_____________________________________________________________

I am not a medical professional and this information is not intended to be a substitute for medical guidance from your own doctor. Please check with your personal physician before applying any of these suggestions.

Reply
Chris1961
Chris1961
in reply to Clutter

Many thanks , I think I have have hashimotos now ... Gonna ask for my antibodies checking ... 

Reply
Chris1961
Chris1961
in reply to Chris1961

I had a virus at Xmas , had vertigo and hives all in 3 months !!!! 

Reply
Clutter
Clutter
in reply to Chris1961

Chris1961,

When you get the results post them with the ranges in a new question and members will advise.

Reply
Chris1961
Chris1961
in reply to Clutter

Many thanks. My tests were normal last week but I haven't hit crisis point I think so I read it won't show yet !!! But antibodies one will !! .. Had radioidine 3 years , worst thing ever !!! ... Me and my neighbour just done an iodine patch this afternoon and it has disappeared on us both !!! 

Reply
Clutter
Clutter
in reply to Chris1961

Chris1961,

'Normal' just means that results fall within a very broad range.  If you want an opinion on your results you need to post them and the ranges in a new question.  If you don't have your results ask your GP receptionist for a print out. 

My sister was fine for 3 years after RAI but her TSH has risen considerably in the last year and she has just had a dose increase. I suspect she will require a further increase when her GP retests in 4 weeks.

The iodine skin patch test was discredited years ago.  An iodine upload urine test is the best way to determine iodine status.  I'm not sure whether the test is available on NHS.

Reply
Chris1961
Chris1961
in reply to Clutter

Oh right , who does that ?? 

Reply
Clutter
Clutter
in reply to Chris1961
Reply
Chris1961
Chris1961
in reply to Clutter

Brill thankyou 

Reply
Lordy40

Thank you, I will. I will post the results when I have had blood tests. When you say it may be too high for my comfort do you mean too much thyroxine? 

1 like
Reply
Daffers123
Daffers123
in reply to Lordy40

hot at night and when others are not hot is a sign to me that my thyroxine is getting too high. this has happened a few times when I try to raise. Why not drop down a little and see how you feel.

1 like
Reply
Lordy40

Thank you. I've been thinking of doing that to see if it helps. 

Reply
Cassandra

My neck was very swollen - reduced thyroxine by 25 and it went back to normal

Reply
Fivethirty63

Having being diagnosed as borderline I was prescribed 50mg.levothyroxine,nightmare,migraine every day,weight gain,severe anxiety,was told by g.p.i had to take it for life.Finally,saw lovely lady dr.who took me off of it,and will never take it again.I was shocked by these side effects,and should have did some research before taking it.I felt I was being a nuisance until this dr.actually listened to me.I was desperate,please use your voice,and don't suffer like i did

2 likes
Reply

You may also like...